On a new semilocal convergence analysis for the Jarratt method
© Argyros et al.; licensee Springer 2013
Received: 29 November 2012
Accepted: 7 April 2013
Published: 22 April 2013
We develop a new semilocal convergence analysis for the Jarratt method. Through our new idea of recurrent functions, we develop new sufficient convergence conditions and tighter error bounds. Numerical examples are also provided in this study.
MSC:65H10, 65G99, 65J15, 47H17, 49M15.
KeywordsJarratt method Newton-type methods Banach space Fréchet-derivative majorizing sequence recurrent functions
where F is a Fréchet-differentiable operator defined on a convex subset of a Banach space with values in a Banach space .
A large number of problems in applied mathematics and also in engineering are solved by finding the solutions of certain equations. For example, dynamic systems are mathematically modeled by difference or differential equations and their solutions usually represent the states of the systems. For the sake of simplicity, assume that a time-invariant system is driven by the equation for some suitable operator Q, where x is the state. Then the equilibrium states are determined by solving equation (1.1). Similar equations are used in the case of discrete systems. The unknowns of engineering equations can be functions (difference, differential and integral equations), vectors (systems of linear or nonlinear algebraic equations) or real or complex numbers (single algebraic equations with single unknowns). Except in special cases, the most commonly used solution methods are iterative - when starting from one or several initial approximations, a sequence is constructed that converges to a solution of the equation. Iteration methods are also applied for solving optimization problems. In such cases, the iteration sequences converge to an optimal solution of the problem at hand. Since all of these methods have the same recursive structure, they can be introduced and discussed in a general framework.
for each . The fourth order of (JM) is the same as that of a two-step Newton method . But the computational cost is less than that of Newton’s method. In each step, we save one evaluation of the derivative and the computation of one inverse.
Here, we use our new idea of recurrent functions in order to provide new sufficient convergence conditions, which can be weaker than before . Using this approach, the error bounds and the example on the distances are improved (see Example 3.5 and Remarks 3.6). This new idea can be used on other iterative methods .
2 Semilocal convergence analysis of (JM)
We present our Theorem 2.1 in  in an affine invariant form since can be used for F in the original proof of Theorem 2.1.
- (1)The scalar sequences and given by(2.11)
Remarks 2.2 The bounds of Theorem 2.1 can be improved under the same hypotheses and computational cost in two cases as follows.
for all . We can find upper bounds on the norms using , which is actually needed, and not K used in .
Note also that if , then , .
Case 2. In view of the upper bound for obtained in Theorem 2.1 in  and (2.21), , given in (3.9) and (3.10) are also even more precise majorizing sequences for and . Therefore, if they converge under certain conditions (see Lemma 3.2), then we can produce a new semilocal convergence theorem for (JM) with sufficient convergence conditions or bounds that can be better than the ones of Theorem 2.1 (see also Theorem 3.4 and Example 3.5).
3 Semilocal convergence analysis of (JM) using recurrent functions
We show the semilocal convergence of (JM) using recurrent functions. First, we need the following definition.
and the polynomial has a unique positive root .
If , then assume that (3.3) holds as a strict inequality. From now on (3.1)-(3.3) constitute the (C) conditions.
We can show the following result on the majorizing sequences for (JM).
This completes the induction for (3.4)-(3.9). It follows that the sequences and are non-decreasing, bounded from above by given in a closed form by (3.6) and converge to their unique least upper bound . This completes the proof. □
which completes the induction for (3.38). This completes the proof. □
then the solution is unique in .
From Table 1, we observe the following:
⧫ The sequences and are non-decreasing.
⧫ The sequences and are bounded from above by .
⧫ The estimate (3.7) holds.
In Table 3, we observe that the estimates (3.33) are also true. Hence the conclusions of Proposition 3.3 also hold for the equation .
- (1)The condition (3.32) can be replaced by a stronger, but easier to check(3.44)
for (see (3.13) and (3.21)).
The ratio of convergence ‘qη’ given in Proposition 3.3 can be smaller than ‘’ given in Theorem 2.1 for q close to and M, N, L not all zero and .
Note that the p-Jarratt-type method () given in  uses (2.1)-(2.5), but the sufficient convergence conditions are different from the ones given in the study and guarantees only third-order convergence (not fourth obtained here) in the case of the Jarratt method (for ).
We developed a semilocal convergence analysis, using recurrent functions, for the Jarratt method to approximate a locally unique solution of a nonlinear equation in a Banach space. A numerical example and some favorable comparisons with previous works are also reported.
The second author was supported by the Basic Science Research Program through the National Research Foundation of Korea (NRF) funded by the Ministry of Education, Science and Technology (Grant Number: 2012-0008170).
- Argyros IK: Convergence and Applications of Newton-Type Iterations. Springer, New York; 2008.Google Scholar
- Argyros IK: On the Newton-Kantorovich hypothesis for solving equations. J. Comput. Appl. Math. 2004, 169: 315–332. 10.1016/j.cam.2004.01.029MathSciNetView ArticleGoogle Scholar
- Argyros IK: A unifying local-semilocal convergence analysis and applications for two-point Newton-like methods in Banach space. J. Math. Anal. Appl. 2004, 298: 374–397. 10.1016/j.jmaa.2004.04.008MathSciNetView ArticleGoogle Scholar
- Argyros IK, Chen D, Qian Q: An inverse-free Jarratt type approximation in a Banach space. Approx. Theory Its Appl. 1996, 12: 19–30.MathSciNetGoogle Scholar
- Argyros IK, Cho YJ, Hilout S: Numerical Methods for Equations and Its Applications. CRC Press, New York; 2012.Google Scholar
- Candela S, Marquina A: Recurrence relations for rational cubic methods: I. The Halley method. Computing 1990, 44: 169–184. 10.1007/BF02241866MathSciNetView ArticleGoogle Scholar
- Candela S, Marquina A: Recurrence relations for rational cubic methods. II. The Chebyshev method. Computing 1990, 45: 355–367. 10.1007/BF02238803MathSciNetView ArticleGoogle Scholar
- Ezquerro JA, Hernández MA: Avoiding the computation of the second Fréchet-derivative in the convex acceleration of Newton’s method. J. Comput. Appl. Math. 1998, 96: 1–12.MathSciNetView ArticleGoogle Scholar
- Jarratt P: Multipoint iterative methods for solving certain equations. Comput. J. 1965/1966, 8: 398–400.MathSciNetView ArticleGoogle Scholar
- Jarratt P: Some efficient fourth order multipoint methods for solving equations. Nordisk Tidskr. Informationsbehandling BIT 1969, 9: 119–124.MathSciNetGoogle Scholar
- Ostrowski AM Pure and Applied Mathematics 9. In Solution of Equations in Euclidean and Banach Spaces. Academic Press, New York; 1973. Third edition of Solution of equations and systems of equationsGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.